How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Vakul Aren Your Own Question

Vakul Aren
Vakul Aren, Doctor
Category: Health
Satisfied Customers: 3367
Experience:  MBBS,DTM&H( Univ of Liverpool),30yrs experience in practice
Type Your Health Question Here...
Vakul Aren is online now
A new question is answered every 9 seconds

My doctor has me on lithium as a mood stabilizer, along with

Resolved Question:

My doctor has me on lithium as a mood stabilizer, along with Lexapro. I am extremely active and have always played tennis 4 times a week. All of a sudden, after starting the lithium, my blood pressure has fallen dramatically and my heart rate has dropped about 16-25 beats a minute. I think this may be causing my sudden neuromuscular problems I am having. The large muscles in my legs are extremely sore and no amount of stretching/hydrating is helping. I never had this problem before. My heartbeat gets so low that I cannot bring myself to go play tennis. All I am doing now is lying on the couch and I am getting super depressed. Can someone advise me on what I can do to counteract the physical symptons I am having? I really like the way the lithium affects my personality, I am very happy with that, but not the physical side effects.
Submitted: 1 year ago.
Category: Health
Expert:  Vakul Aren replied 1 year ago.
Lithium is a effective drug for many mental problems bur unfortunately carries side effects which may be dose related.Some of the side effects occur within the therapeutic range of the drug.These may include cardiac arrhythmias,bradycardia,hypotension whichmay occur even when the blood serum levels of the drug are below 1.5 mEq/L.Muscular weakness,ataxia,giddiness,incoordination may occur at serum levels of below 2 mEq/L.Neuromuscular toxicity including muscle iritability,fine and coarse tremors,clonic movements of whole limbs,fasciculation and twitching of muscles may accompany the use of the drug.Anorexia,nausea,vomiting ,diarrhea may be seen.Thyroid abnormalities,EEG changes are also known to occur.Autonomic side effects include blurring of vision,dryness of mouth,impotence and sexual dysfunction.The toxicity of the drug may limit the use of the drug despite its efficacy.
Customer: replied 1 year ago.


Thanks for your quick response. Last night my heart beat fell to 48 beats per minute. I thought I would go into shock. Is there some drug I can take that will keep my heart beats up to at lest 70 beats per minute? I can suggest this to my doctor next week when I see him. I really like taking the lithium, but the side effects are literally killing me. There must be something I can take to counteract its side effects.


Thank you

Expert:  Vakul Aren replied 1 year ago.
The drug Lithium has serious side effects even when used in moderate doses/ even at therapeutic serum levels.These include cardiac arrhythmias such as bradycardia,sinus node dysfunction,hypotension,syncope and peripheral vascular collapse as the cardiovascular side effects.The neuromuscular/CNS side effects include muscle tremors,myalgias,aching joints,dizziness,incoordination,vertigo,coma,tongue movement abnormalities,seizures,psychomotor retardation apart from others.The side effects may gradually subside in a few individuals.Some patients who are sensitive to this drug will continue to have side effects which may increase with time and may cause serious complications at a later date.They may have to stop usage of Lithium as it may be potentially life threatening.It would be best to discuss the matter with your doctor who can guide you further.
Vakul Aren, Doctor
Category: Health
Satisfied Customers: 3367
Experience: MBBS,DTM&H( Univ of Liverpool),30yrs experience in practice
Vakul Aren and 4 other Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery